Oklahoma, 2014

High Wind in Oklahoma, March 15, 2014

March 15, 2014 · NWS AMA · 3 events in 2 counties and zones

A cold front moved through the Oklahoma Panhandle during the late afternoon hours of the 15th. Strong winds aloft were able to mix to the surface behind this cold front and caused both sustained and high wind gusts.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cold front moved through the Oklahoma Panhandle during the late afternoon hours of the 15th. Strong winds aloft were able to mix to the surface behind this cold front and caused both sustained and high wind gusts. Sustained winds of 42 MPH winds were observed at Boise City (Cimarron County) and Guymon (Texas County) from 5 PM CST until 7 PM CST. A localized high wind gust of 58 MPH was also reported by the Oklahoma Mesonet site near Goodwell (Texas County). No further high wind reports were received after 7:30 PM CST gusts due to the nocturnal inversion strengthening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 15, 4:26 PM CST, 34 minutes earlier.

Area forecast discussion, Mar 15, 4:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT SAT MAR 15 2014

.DISCUSSION...
UPPER LEVEL SHORTWAVE TROF CURRENTLY DIGGING SWD ALONG ERN SLOPES OF
CNTRL AND SRN ROCKIES WILL CONTINUE TO DO SO THIS EVENING. CHANCES
FOR SHOWERS AND PERHAPS AN ISOLD TSTM WILL BE GRATEST ACROSS SRN TX
PNHDL AND LOWEST ACROSS OK PNHDL AND NW TX PNHDL. NO POPS AFTER 06Z
TONIGHT. WIND AND DUST WILL BE THE MAIN WEATHER STORY ACROSS THE
REGION THRU SUNDAY AFTERNOON AS OPPOSED TO PRECIPITATION. A WIND
ADVISORY IS IN EFFECT FOR ALL OF THE TX AND OK PNHDLS THRU 4 PM
SUNDAY. SOME LOCATIONS MAY VERY WELL EXPERIENCE VSBYS NEAR OR PSBLY
BELOW ONE MILE ALONG WITH HIGH WIND CRITERIA BEING MET AS WELL. LATER
SHIFTS MAY NEED TO ISSUE THESE APPROPRIATE HIGHLIGHTS IF NECESSARY.

COOLER TEMPS SUNDAY. DRY WEATHER FROM SUNDAY THRU SATURDAY OF THE
UPCOMING WEEK. A COLD FRONT WILL MOVE ACROSS THE AREA LATE MONDAY
NIGHT AND EARLY TUESDAY...WITH ANOTHER COLD FRONTAL PASASGE EXPECTED
LATE THURSDAY NIGHT AND EARLY FRIDAY. MAJOR MODELS SUCH AS THE GFS
AND ECMWF ARE IN GENERAL AGREEMENT WITH THIS SCENARIO AND WERE
ACCEPTED.

ANDRADE

&&

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ACROSS WESTERN SECTIONS
OF THE OKLAHOMA AND TEXAS PANHANDLES ON SUNDAY AFTERNOON DUE TO NORTH
WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ALONG WITH FORECAST MINIMUM
RELATIVE HUMIDITY VALUES NEAR 20 PERCENT. ELEVATED TO POSSIBLY CRITICAL
FIRE WEATHER CONDITIONS WILL LIKELY OCCUR ON MONDAY ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES DUE TO SOUTH AND SOUTHWEST WINDS OF 15 TO 25 MPH
WITH HIGHER GSUTS ALONG WITH FORECAST MINIMUM RELATIVE HUMIDITY
VALUES OF 10 TO 15 PERCENT.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON TUESDAY AND
THURSDAY AFTERNOONS ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES
DUE TO WIND SPEEDS OF 15 TO 20 MPH WITH HIGHER GUSTS ALONG WITH
FORECAST MINIMUM RELATIVE HUMIDITY VALUES OF 15 TO 20 PERCENT.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                31  52  31  76  37 /  50   0   0   0   0
BEAVER OK                  31  51  28  74  36 /  20   0   0   0   0
BOISE CITY OK              27  52  29  74  31 /  20   0   0   0   0
BORGER TX                  36  53  34  75  41 /  40   0   0   0   0
BOYS RANCH TX              30  53  30  77  37 /  40   0   0   0   0
CANYON TX                  31  52  30  76  38 /  50   0   0   0   0
CLARENDON TX               34  51  30  75  40 /  50   0   0   0   0
DALHART TX                 28  53  27  76  32 /  30   0   0   0   0
GUYMON OK                  31  53  29  76  36 /  20   0   0   0   0
HEREFORD TX                31  51  30  74  38 /  50   0   0   0   0
LIPSCOMB TX                33  50  28  74  38 /  30   0   0   0   0
PAMPA TX                   34  51  30  73  39 /  50   0   0   0   0
SHAMROCK TX                36  51  29  74  41 /  50   0   0   0   0
WELLINGTON TX              37  51  29  74  41 /  50   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 4 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF SMITH...
     DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...WIND ADVISORY UNTIL 4 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
     BEAVER...CIMARRON...TEXAS.

&&
Hazardous weather outlook, Mar 15, 4:15 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
515 PM CDT SAT MAR 15 2014

OKZ001>003-TXZ001>020-161100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
515 PM CDT SAT MAR 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES. ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN
BELOW SEVERE LEVELS AT THIS TIME.

A WIND ADVISORY IS IN EFFECT THROUGH TONIGHT FOR ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES DUE TO NORTH WINDS OF 25 TO 35 MPH WITH GUSTS UP
TO 50 TO 55 MPH. THESE STRONG WINDS WILL RESULT IN AREAS OF BLOWING
DUST TONIGHT...WHICH MAY RESULT IN SHARPLY REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A WIND ADVISORY WILL REMAIN IN EFFECT FOR ALL OF THE OKLAHOMA AND
TEXAS PANHANDLES UNTIL 4 PM SUNDAY DUE TO NORTH WINDS OF 25 TO 35 MPH
WITH GUSTS UP TO 50 TO 55 MPH. THESE STRONG WINDS WILL RESULT IN
AREAS OF BLOWING DUST...WHICH MAY RESULT IN REDUCED VISIBILITIES.

ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ON SUNDAY AFTERNOON ACROSS
WESTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES DUE TO NORTH
WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ALONG WITH FORECAST MINIMUM
RELATIVE HUMIDITY VALUES NEAR 20 PERCENT.

ELEVATED TO POSSIBLY CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY
OCCUR ON MONDAY ACROSS THE OKLAHOMA AND TEXAS PANHANDLES DUE TO SOUTH
AND SOUTHWEST WINDS OF 20 TO 25 MPH WITH HIGHER GUSTS ALONG WITH
FORECAST MINIMUM RELATIVE HUMIDITY VALUES OF 10 TO 15 PERCENT.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON TUESDAY AND
THURSDAY AFTERNOONS ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES
DUE TO WIND SPEEDS OF 15 TO 20 MPH WITH HIGHER GUSTS ALONG WITH
FORECAST MINIMUM RELATIVE HUMIDITY VALUES OF 15 TO 20 PERCENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED
OR CRITICAL FIRE WEATHER CONDITIONS ON SUNDAY...MONDAY...TUESDAY AND
THURSDAY AFTERNOONS.

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cimarron

When
March 15, 5:00 PM CST to 7:00 PM CST
Where
Cimarron forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Sustained wind of 42 mph at Boise City.

High Wind, Texas

When
March 15, 5:00 PM CST to 7:00 PM CST
Where
Texas forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Sustained wind of 42 mph at Guymon.

High Wind, Texas

When
March 15, 5:00 PM CST to 7:00 PM CST
Where
Texas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High wind gust of 58 mph at Goodwell.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505263, 505264, 505265.